Alert archive / South Dakota / Flash Flood Warnings in 2006

Flash Flood Warning 11, NWS Aberdeen, SD

August 18, 2006Potter County, South Dakota

NWS Aberdeen, SD issued this flash flood warning at Aug 18, 2006, 7:18 AM CDT for Potter County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2006, 7:18 AM CDT (12:18 UTC)
Expired
Aug 18, 2006, 10:15 AM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Potter County, SD

The radar

The Aberdeen radar (KABR), 122 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:10 AM CDTFLASH FLOODGettysburg, SDSTREETS STILL FLOODED WITH NO ELECTRICITY IN GETTYSBURG. RAIN AMOUNT REPORTED AT 4.50 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 0.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KABR 181218
FFWABR
SDC107-181515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
718 AM CDT FRI AUG 18 2006

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POTTER COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1015 AM CDT

* AT 716 AM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOLSTOY...
  LEBANON AND GETTYSBURG

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 4493 10005 4491 9958 4521 9959 4522 10002

$$
1 follow-up statement
000 
WGUS73 KABR 181512
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1012 AM CDT FRI AUG 18 2006

SDC107-181522-
POTTER SD-
1012 AM CDT FRI AUG 18 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1015 AM CDT(915 AM MDT) FOR
POTTER COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE AREA. STREAMS AND
CREEKS IN THE AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING
THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO
YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4493 10005 4491 9958 4521 9959 4522 10002

$$
TDK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 3:55 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 18, 3:55 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM CDT FRI AUG 18 2006

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
FOCUS WILL BE ON UPPER WAVE EJECTING OUT OF THE NRN ROCKIES
TODAY...WITH PRECIPITATION CHANCES TODAY INTO THIS EVENING AS
ASSOCIATE COLD FRONT SLIDES SOUTHWARD THROUGH THE REGION. CURRENTLY
HAVE AN AREA OF -TRW SITUATED ACROSS MUCH OF THE CWA ASSOCIATED THE
WAA REGION AHEAD OF THE SYSTEM. HAVE A SECONDARY AREA OF
PRECIPITATION STRETCHING FROM NORTHWESTERN SOUTH DAKOTA
NORTHEASTWARD INTO EAST CENTRAL NORTH DAKOTA IN VICINITY OF THE COLD
FRONTAL BOUNDARY. EXPECT THIS FRONTAL BOUNDARY TO BE THE MAIN FOCUS
FOR PRECIPITATION TODAY...AS THE UPPER LEVEL WAVE CONTINUES TO PUSH
EAST. SHORT RANGE MODELS IN A BIT OF DISAGREEMENT WITH THE TIMING OF
THE UPPER WAVE...WITH THE NAM ADVERTISING A SLIGHTLY SLOWER SOLUTION
THAN THE GFS. GIVEN CURRENT POSITION OF THE UPPER LOW...LOOKS AS IF
THE GFS MAY HAVE INITIALIZED SLIGHTLY BETTER. ALTHOUGH BOTH MODELS
SHOW UPPER WAVE A BIT FURTHER WEST THAN ITS CURRENT POSITION.
THEREFORE HAVE DECIDED TO GO WITH THE SLIGHTLY FASTER GFS FOR THE
FORECAST PACKAGE. HAVE NOT CHANGED MUCH OF THE PRECIPITATION CHANCES
FOR TODAY...AS PREVIOUS FORECAST LOOKED PRETTY GOOD. BIGGEST CHANGE
WAS TO INCREASE POPS ACROSS THE NORTH CENTRAL ZONES...WHERE EXPECT
FRONTAL BOUNDARY TO BE DRAPED FROM SW TO NE ACROSS THE CWA THIS
MORNING. THIS AREA ALSO IN BETTER PLACEMENT OF RIGHT ENTRANCE REGION
OF AN UPPER JET STREAK SITUATED OVER NORTH DAKOTA/SRN CANADA. COLD
FRONTAL BOUNDARY WILL SHIFT TO THE EASTERN CWA BY LATE AFTERNOON AND
INTO MINNESOTA BY LATE EVENING. HIGH PRESSURE WILL THEN SETTLE INTO
THE CWA TONIGHT INTO SATURDAY...WITH DRIER AIR FILTERING IN AS WELL.
WITH THE FASTER MOVEMENT NOTED IN THE GFS...DID REMOVE THE MENTION
OF POPS ACROSS THE EXTREME EASTERN CWA FOR LATE TONIGHT. OTHERWISE
REMAINDER OF THE SHORT TERM FORECAST REMAINS DRY AS HIGH PRESSURE
REMAINS IN CONTROL OF MUCH OF THE CWA INTO SUNDAY. BEGIN TO SEE SOME
RETURN FLOW BACK INTO THE WESTERN DAKOTAS LATER SUNDAY INTO SUNDAY
NIGHT...SO DO EXPECT SUNNY SKIES SATURDAY WITH INCREASING CLOUDS
INTO SUNDAY. AS FOR TEMPERATURES...STILL EXPECT COOLER CONDITIONS
TODAY INTO SATURDAY WITH HIGHS ONLY THE 70S TO AROUND 80 AS H85
TEMPS DROP INTO THE TEENS ACROSS THE CWA. HOWEVER DO BEGIN TO SEE
SOME WARMING INTO SUNDAY WITH A RETURN TO THE 80S TO AROUND 90 FOR
MAX TEMPERATURES SUNDAY.

.LONG TERM...MONDAY THROUGH THURSDAY
THE LONG TERM STARTS OUT WITH UPPER LEVEL HIGH PRESSURE ACROSS THE
SOUTHERN US WITH RIDGING EXTENDING NORTHWARD INTO THE WESTERN US AND
WESTERN CANADA. FROM MONDAY THROUGH THURSDAY...THE HIGH PRESSURE
ACROSS THE SOUTHERN US AND WESTERN RIDGING ARE SUPPRESSED INTO THE
SOUTHWEST US AS HEIGHTS FALL TO THE NORTH. OUR AREA SHOULD BE IN
NORTHWEST FLOW THROUGH THIS PERIOD WITH SHORT WAVES COMING ACROSS
THE REGION. IT LOOKS LIKE WEDNESDAY AND WEDNESDAY EVENING WILL HAVE
A SHORT WAVE THAT MAY BRING SOME RAINFALL. OTHERWISE...KEPT MOST OF
THE PERIOD DRY WITH NOT MUCH CHANGE IN TEMPERATURES THROUGH THE
PERIOD. ALTHOUGH...IT LOOKS LIKE WEDNESDAY AND THURSDAY MAY END UP
COOLER THAN THE CURRENT FORECAST IF HEIGHTS FALL MORE.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

ALBRECHT/MOHR
Hazardous weather outlook, Aug 18, 5:09 AM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
509 AM CDT FRI AUG 18 2006

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-191015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
509 AM CDT FRI AUG 18 2006 /409 AM MDT FRI AUG 18 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY INTO THIS EVENING
ACROSS CENTRAL AND NORTHEAST SOUTH DAKOTA...AND WEST CENTRAL
MINNESOTA AS AN UPPER LEVEL WAVE PUSHES EAST OUT OF THE NORTHERN
ROCKIES. THERE IS A CHANCE FOR AN ISOLATED SEVERE STORM WITH
LARGE HAIL BEING THE PRIMARY THREAT AT THIS TIME. HOWEVER THE
MAJORITY OF SEVERE ACTIVITY IS EXPECTED TO WANE AS THE DAY
PROGRESSES...AND A COLD FRONT SLIDES FROM THE CENTRAL DAKOTAS INTO
CENTRAL MINNESOTA BY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
CENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
MONDAY AFTERNOON...AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

ALBRECHT

In the hours before

Local storm report, Aug 18, 6:58 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
658 AM CDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             9 SE HAYES              44.28N 100.90W
08/18/2006  E0.75 INCH       STANLEY            SD   TRAINED SPOTTER

&&

BEHNKE
Local storm report, Aug 18, 7:00 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
700 AM CDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 AM     TSTM WND GST     1 W GETTYSBURG          45.01N 99.97W
08/18/2006  E70 MPH          POTTER             SD   LAW ENFORCEMENT

            ESTIMATED WINDS OF 70 MPH.

&&

BEHNKE
Local storm report, Aug 18, 7:01 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
701 AM CDT FRI AUG 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     TSTM WND GST     GETTYSBURG              45.01N 99.95W
08/18/2006  E70 MPH          POTTER             SD   LAW ENFORCEMENT

            ESTIMATED WINDS OF 70 MPH.

&&

BEHNKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:51 PM CDTSevere Thunderstorm WarningABRPotter, Walworth21 min
Aug 17, 10:05 PM CDTSevere Thunderstorm WarningABRPotter25 min
Aug 17, 10:35 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter, Sully25 min
Aug 18, 1:14 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully46 min
Aug 18, 2:00 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully45 min
Aug 18, 4:52 AM CDTSevere Thunderstorm WarningABRDewey, Potter38 min
Aug 18, 5:28 AM CDTSevere Thunderstorm WarningABRPotter, Walworth24 min
Aug 18, 5:38 AM CDTSevere Thunderstorm WarningABRDewey, Stanley67 min
Aug 18, 6:01 AM CDTSevere Thunderstorm WarningABRHughes, Potter, Sully, Walworth59 min
Aug 18, 6:47 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde, Potter28 min
Aug 18, 7:02 AM CDTSevere Thunderstorm WarningABRHughes, Stanley28 min
Aug 18, 7:14 AM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde61 min
Aug 18, 7:28 AM CDTSevere Thunderstorm WarningABRLyman41 min
Aug 18, 8:30 AM CDTSevere Thunderstorm WarningABRHand30 min
Aug 18, 9:14 AM CDTSevere Thunderstorm WarningABRSpink31 min

Nearby

Flash Flood Warnings in South Dakota, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.